Bulletin of the Iranian Mathematical Society

, Volume 44, Issue 2, pp 457–480 | Cite as

Analysis of a Numerical Method for the Solution of Time Fractional Burgers Equation

  • Akbar Mohebbi
Original Paper


Due to the nonlinearity and fractional order of equation, there are a few efficient numerical methods in the literature with stability and convergence analysis for the solution of nonlinear time fractional partial differential equations. The aim of this paper is to construct and analyze an efficient numerical method for the solution of time fractional Burgers equation. The proposed method is based on a finite difference scheme in time and the Chebyshev spectral collocation method in space. We discuss the stability and convergence of the proposed method and show that the method is unconditionally stable and convergent with order \({\mathcal {O}}(\tau ^2+N^{-s})\) where \(\tau \), N, and s are time step size, number of collocation points, and regularity of exact solution, respectively. The numerical results are reported in terms of accuracy, computational order, and CPU time to confirm the efficiency of proposed method. It is illustrated that the numerical results are in good agreement with the theoretical ones.


Time fractional Burgers equation Chebyshev spectral collocation Stability Convergence 


  1. 1.
    Alikhanov, A.A.: A new difference scheme for the time fractional diffusion equation. J. Comput. Phys. 280, 424–438 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Asgari, Z., Hosseini, S.M.: Efficient numerical schemes for the solution of generalized time fractional Burgers type equations. Numer. Algorithm (In press) Google Scholar
  3. 3.
    Bhrawy, A.H., Zaky, M.A., Baleanu, D.: New numerical approximations for space-time fractional Burgers equations via a Legendre spectral-collocation method. Rom. Rep. Phys. 67, 340–349 (2015)Google Scholar
  4. 4.
    Bhrawy, A.H.: Jacobi sectral cllocation method for solving multi-dimensional nonlinear fractional sub-diffusion equations. Numer. Algorithm 73, 91–113 (2016)CrossRefzbMATHGoogle Scholar
  5. 5.
    Bressan, A., Quarteroni, A.: An implicit/explicit spectral method for Burgers equation. Calcolo 23, 265–84 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Canuto, C., Quarteroni, A.: Spectral and pseudo-spectral methods for parabolic problems with nonperiodic boundary conditions. Calcolo 18, 197–218 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Canuto, C., Quarteroni, A.: Approximation results for orthogonal polynomials in Sobolev spaces. Math. Comput. 38, 67–86 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Chen, A., Du, Q., Li, C., Zhou, Z.: Asymptotically compatible schemes for space-time nonlocal diffusion equations. Chaos Solit. Fract. 102, 361–371 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Dehghan, M., Manafian, J., Saadatmandi, A.: Solving nonlinear fractional partial differential equations using the homotopy analysis method. Numer. Methods Partial Differ. Equ. 26, 448–479 (2010)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Dehghan, M., Abbaszadeh, M., Mohebbi, A.: Error estimate for the numerical solution of fractional reaction-subdiffusion process based on a meshless method. J. Comput. Appl. Math. 280, 14–36 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Dehghan, M., Abbaszadeh, M., Mohebbi, A.: A meshless technique based on the local radial basis functions collocation method for solving parabolic-parabolic Patlak-Keller-Segel chemotaxis model. Eng. Anal. Bound. Elem. 56, 129–144 (2015)MathSciNetCrossRefGoogle Scholar
  12. 12.
    El-Danaf, T.S., Hadhoud, A.R.: Parametric spline functions for the solution of the one time fractional Burgers equation. Appl. Math. Modell. 36, 4557–4564 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Esen, A., Tasbozan, O.: Numerical solution of time fractional Burgers equation by cubic B-spline finite elements. Mediterr. J. Math. 13, 1325–1337 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Esen, A., Tasbozan, O.: Numerical solution of time fractional Burgers equation. Acta Univ Sapientiae Mathematica 7, 167–185 (2015)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Inc, M.: The approximate and exact solutions of the space- and time-fractional burgers equation with initial conditions by variational iteration method. J. Math. Anal. Appl. 345, 476–484 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Khan, N.A., Ara, A., Mahmood, A.: Numerical solutions of time-fractional Burger equations: a comparison between generalized transformation technique with homotopy perturbation method. Int. J. Num. Method Heat Fluid Flow 22, 175–93 (2012)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Li, C., Yi, Q., Chen, A.: Finite difference methods with non-uniform meshes for nonlinear fractional differential equations. J. Comput. Phys. 316, 614–631 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Li, D., Zhang, C., Ran, M.: A linear finite difference scheme for generalized time fractional Burgers equation. Appl. Math. Model. 40, 6069–6081 (2016)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Li, C.P., Zeng, F., Liu, F.: Spectral approximations to the fractional integral and derivative. Fract. Calc. Appl. Anal. 15, 383–406 (2012)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Maday, Y., Quarteroni, A.: Legendre and Chebyshev spectral approximations of Burgers equation. Numer. Math. 37, 321–332 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Miller, K.S., Ross, B.: An Introductionto the Fractional Calculus and Fractional Differential Equations. Academic, New York (1974)Google Scholar
  22. 22.
    Oldham, K.B., Spanier, J.: The Fractional Calculus. Academic, New York (1974)zbMATHGoogle Scholar
  23. 23.
    Podulbny, I.: Fractional Differential Equations. Academic, New York (1999)Google Scholar
  24. 24.
    Quarteroni, A., Valli, A.: Numerical Approximation of Partial Differential Equations. Springer Series in Computational Mathematics, vol. 23. Springer (1994)Google Scholar
  25. 25.
    Song, L., Zhang, H.Q.: Application of homotopy analysis method to fractional KDV-Burgers-Kuramoto equation. Phys. Lett. A. 367, 88–94 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Sugimoto, N.: Burgers equation with a fractional derivative; hereditary effects on nonlinear acoustic waves. J. Fluild Mech. 225, 631–653 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Sugimoto, N.: Generalized Burgers equation and fractional calculus. In: Nonlinear Wave Motion, Longman Scientfic and Technical (1989)Google Scholar
  28. 28.
    Yu, B., Jiang, X., Xu, H.: A novel compact numerical method for solving the two-dimensional non-linear fractional reaction-subdiffusion equation. Numer. Algorithm 68, 923–950 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Zhou, Y., Wang, J.R., Zhang, L.: Basic Theory of Fractional Differential Equations. World Scientific Publishing Company, Singapore (2014)CrossRefGoogle Scholar
  30. 30.
    Zayernouri, M., Karniadakis, G.E.: Fractional spectral collocation method. SIAM J. Sci. Comput. 36, A40–A62 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Zayernouri, M., Karniadakis, G.E.: Fractional spectral collocation methods for linear and nonlinear variable order FPDEs. J. Comput. Phys. 293, 312–338 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Zeng, F., Liu, F., Li, C.P., Burrage, K., Turner, I., Anh, V.: A Crank-Nicolson ADI spectral method for a two-dimensional riesz space fractional nonlinear reaction-diffusion equation, SIAM J. Numer. Anal. 52, 2599–2622 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Zhang, H., Jiang, X., Yang, X.: A time-space spectral method for the time-space fractional Fokker-Planck equation and its inverse problem. Appl. Math. Comput. 320, 302–318 (2018)MathSciNetGoogle Scholar
  34. 34.
    Wu, G.C., Baleanu, D.: Variational iteration method for the Burger flow with fractional derivatives-New Lagrange multipliers. Appl. Math. Model. 37, 6183–6190 (2013)MathSciNetCrossRefGoogle Scholar

Copyright information

© Iranian Mathematical Society 2018

Authors and Affiliations

  1. 1.Department of Applied Mathematics, Faculty of Mathematical ScienceUniversity of KashanKashanIran

Personalised recommendations